I was diagnosed with pvcs during a stress test about 4 years ago. I had been having chest pain and weakness for a while. On and off, during exercise and at rest. The stress test was fine, Ive had 3 or 4, they are always fine. At the time my Dr. said they were no big deal. I still had a very hard time exercising because of them, a lot off shortness of breath. We decided to do a heart cath, my second. It came back normal. One day at a Dr. visit they did a ekg and found pvcs on the t wave, he said these were the ones he thought we should treat. I guess I should mention through all this I am substantially overweight, 5"10 and around 235 lbs. So I start on Propropanol and I felt like it made my chest hurt worse, so he puts me on Amioderone. I was on that for around a year, still got the pvcs but not as bad, started getting dizzy spells and nausea. We did heart ultrasound, upper G.I., was normal.Did a upper endoscopy and found some gastritis and a hiatal hernia.We switched back to Propropanol. My weight jumped to 270 in 5 months. Still having bouts of pvcs with varying degrees of intensity. Upped my dosage from 80mgs to 120 mgs a day. Started having severe nausea and weakness with chest pains.The nitroglycerin only made my chest hurt worse, ended up in the er they said my heart was fine. Sent to see a specialist. This is where my confusion sets in. He says I never should have been on ANY heart meds regardless of the T wave thing, especially the Amioderone. Said I should ween myself of off the propropanol over about a weeks time, and that because I dont have any structural heart disease I should be fine. Now that made me feel great at the time but I still get crushing type chest pain if I exert myself even a little bit. I can go for walks and that sort of thing, but getting excited or scared can stir up some nasty, paralyzing feelings in my chest. I still get a lot of nausea and some , not much heart burn. Its the fatigue and chest pain with the pvcs that scare me. My question is, should I be happy with what the specialist told me or should I get a second opinion?
If it were me, I'd stick with the specialist, assuming you mean a cardiologist and/or an electrophysiologist. Honestly, when I read your doctor put you on Amiodarone I was shocked! It is much more common to treat benign PVCs with reassurance, beta blockers and sometimes other cardio meds. However, Amiodarone is generally reserved for more serious arrhythmias.
There are countless triggers that have been connected to PVCs. Sometimes, there are particular foods, beverages, habits (spicy foods, caffeine, smoking) that set off PVCs, but more often than not it is tough to pinpoint anything in particular. With a structurally normal heart, you've got a lot going for you. Any chance that your pain is muscular or neurological?
Try modifying your lifestyle to include a healthy diet, some type of exercise and keeping stress minimized as much as possible. This is definitely a work-in-progress. It's tough to eat healthy, exercise and minimize stress, but you will feel SO much better.
As I understand it, PVC's that occur on the T wave are ones that may warrant treatment, so that part makes sense, but I'm not versed in medications enough to know which you should be on - though I have heard that beta blockers may not be all that effective for the PVC's. However, meds may keep the PVC's as that and not allow them to become something more.
Whats almost funny is that since Ive been off the Propropanol I have had only a hand full of pvcs but intense, debilitating stomach nausea, pain and anxiety. Ive definitely been on the fence as whether or not to restart the meds, I still have a ton of it, but I was having so many side effects its scary either way. Thanks for your responses.
Interestingly, propanolol has an anti-anxiety component. I took Inderal for 10-12 years and didn't know that for many years. It even helped with a familial hand tremor. It is amazing what benefits medications have that we're not aware of. Of course, there are side effects too. If you think the propanolol is helping you, give your doctor a call (the specialist) and ask if it would okay to continue taking the medication. Let him/her know you have some relief while on the medication. If not, try going off of it more slowly. It may help to ease any associated discomfort. Hope you're feeling better.
I have been having PVCs for most of my adult life, some shortness of breath and chest pain, some weakness and occasioanally they set of palpations when I'm sleeping and wake me up often during the night. However since my heart is not structurally sound (so far) I've stayed off meds. One very foolish cardiologist (there are some) put me on Quinidine for the PVCs and stopped them cold. Unfortunately, he almost stop me too. He was using a granade to kill a mosquito. I underwent a stress stest which indicated that no meds were necessary or useful and having developed a fever came off the Quinidine. My understanding is that Amioderone is the most toxic med among all the heart meds and should be used only when it's absolutely necessary, which means life saving. Do yourself a favor, drop the weight, find a program that helps you learn how to relax, do meditations and even try a tranquilzer, but don't treat your PVCs with any more antiarrhythmic drugs. The specialist you talked to is correct. He should have added that you're risking a lot more then PVCs by using powerful meds meant for really serious heart conditions.
I live with my PVCs and have for the last fifty years. They haven't killed me yet. The test you've taken on which you've done so well suggest, very strongly, that you do not have a serious heart condition. PVCs are essentially benign. Any cardiologist, worth his salt, would know at glance if yours were dangerous. They are very common and yes they can be symptomatic and make our lives difficult, but they won't kill us. Even PVCs that come in a row and turn into Ventricular Tachycardia can be benign if the run is short and not sustained in a healthy heart. All the best, Awlright10
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.